CSN Login
Members Online: 13

test result questions

jen2012
Posts: 1184
Joined: Aug 2012

My husband just had his 3rd treatment today - it was the 1st time with Avastin. I'm a little nervous about some of the blood test results, can anyone help?

Bilibrubin, total was .9 before 1st treatment, then .8 and now is 1.2 - I know it's in the normal range, but wondering why it's raising? Should we be concerned about liver?

Alk Phosphatase was 81, went to 425 and now 218.

CEA was 1.7 at diagnosis, 9.4 before 1st treatment, 6.3 2nd treatment and now 2.2 - that's good I guess, but wondering why it started at a normal range at diagnosis and then got high.

Also, any recommendations on a good Vit D? Does brand matter?

janderson1964
Posts: 1496
Joined: Oct 2011

Not sure about the first couple of numbers but the steadily dropping CEA is a good thing. That is a good indicator that the treatment is working. I take Swanson Health Care Products vitamin D3. Not sure if it is the best brand but that is where i buy all of my supplements from since it is affordable.

Chelsea71
Posts: 1167
Joined: Sep 2012

Hi Jen,

When Steve was on chemo (Folfuri with Avastin from Sept 2011 to Feb 2012), I drove myself crazy obsessing over the blood work and urine analysis. I worried over every little number and then I would get on the Internet and try and figure out possible explanations and solutions. Instead of spending time with him, I would be on the computer for hours. He couldn't have cared less about these tests. He figured that if a problem developed the doctor would inform us and make the necessary changes. He was probably right. How I envied his easy going attitude. Anyways, he resumes chemo again beginning on Wed. and I've told myself that this time I'm going to take a more relaxed approach. I'm not even going to look at the blood work! (We'll see how long this lasts!). I really go back and forth between wanting to know every little detail and wanting no info. at all. Throughout the past year and a half I've learned that ignorance is bliss. Sometimes I wonder what I used to think about before the cancer invaded our lives. This disease really dominates the majority of my thoughts. Your lucky to have the kids as a diversion.

I don't think there is anything to worry about with your husbands numbers. Avastin is a very powerful medication and it will likely affect his blood work. You can look at the changes as a sign that the meds are doing their thing. I think it's great that he is finally getting the Avastin. It was very affective against Steve's cancer last time, hopefully, it will continue to work.

I'm not positive, but I think Vitamin D is Vitamin D. I just buy the cheapest. (Equate at Walmart). Have to save the money for the MCP, which is $90.00 a month!

It's very overwhelming at times, isn't it? There is just so damn much to worry about. Hang in there.

Chelsea

coloCan
Posts: 1835
Joined: Oct 2009

as this is the form you want.......

k44454445's picture
k44454445
Posts: 494
Joined: Jul 2012

tell your husband i said good luck. i will be praying that it works.
hugs
judy

NJC
Posts: 64
Joined: Nov 2010

Jen,

Bili and Alk Phos are no worries...The reason for the fluctuations in those numbers is chemo related. Chemo causes temporary hepatitis (inflammation of the liver) which in turn affects the Alk Phos (indicates bile duct flow), as well as the remaining liver enzyme numbers, and in turn when you have any bile duct flow issue it causes a bump in the bilirubin number because the bile duct isn't draining quick enough to empty the lysed red blood cells into the small intestine to be excreted. As such, the liver doesn't filter enough and the bili level rises in the blood.

Normal chemo induced fluctuations.

-Joe

jen2012
Posts: 1184
Joined: Aug 2012

Thanks everyone - you made me feel better! Chelsea - you are right, I'm spending too much time worrying and researching. He said the same thing to me the other night - doesn't want our lives to be all about cancer. I think he's handling things better than I am and I don't really understand it.

joemetz's picture
joemetz
Posts: 493
Joined: Nov 2011

hey there

don't beat yourself up for wanting to attack this and learn all you can.
from the august 2012 join in date, I can only assume (and remember) what you and your family are going through.

this isn't a sprint... its a marathon.
so try to be calm, yet don't sit back too far.
remember, doctors are good... but it never hurts to be watching out for yourselves.

if you do see something you don't understand... don't be afraid to ask that doctor, nurse or physicians assistant or any health care professional for their advice or thoughts.

it's okay to be in the know. it's cool to be concerned and investigative.
it never hurt to ask more questions or to know in advance what side effects may happen or whats ahead in this journey.

it's not a fun fight... so even though you might think you're freaking yourself out by wanting to be only and learn more... you'll sort it out.
you'll get to a point where you've learned as much as you needed to that point... it will go in streaks. But, rest assured... that there really is no right or wrong answer here.

prayers of patience going your way.

Joe

jen2012
Posts: 1184
Joined: Aug 2012

Thanks Joe - I'm sure I've been making the doctor crazy with emails, but so far she's been pretty tolerant and responsive. We apologized to her last week at the appt but she assured us that she doesn't take offense or feel like we are questioning her and she appreciates when a patient (or family member) acts as their own advocate. So that makes me like her more :) There is just so much info out there, it's hard to know what is good, what is bad and what doesn't matter. Great to have this place to bounce things off of people.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network